Montana, 2013

Hail and Damaging Winds in Montana, August 5, 2013

August 5, 2013 · NWS GGW · 16 events in 6 counties and zones

A surface low pressure combined with a moderately unstable atmosphere and and upper-level disturbance to support strong to severe thunderstorms over portions of northeast Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$192,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A surface low pressure combined with a moderately unstable atmosphere and and upper-level disturbance to support strong to severe thunderstorms over portions of northeast Montana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 5, 1:42 PM MST, 5 minutes earlier.

Area forecast discussion, Aug 5, 1:42 PM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
242 PM MDT MON AUG 5 2013

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH WEDNESDAY...
THE PERSISTENT UPPER FLOW PATTERN CONTINUES FOR NORTHEAST
MONTANA...WITH A HEAT DOME AND HIGH PRESSURE CENTERED OVER THE
GREAT BASIN REGION AND A CLOSED LOW OVER HUDSON BAY. SHORTWAVES
PINWHEELING AROUND THE HUDSON BAY LOW WILL SEND FRONTS ACROSS
NEMONT. A FAIRLY STRONG FRONT WILL SWEEP ACROSS THE LOCAL AREA
TODAY.

GFS AND NAM CONTINUE TO DIFFER AS TO WHEN THIS FIRST COLD FRONT
WILL SWEEP INTO NORTHEAST MONTANA. THE 12Z NAM IS AROUND 2 TO 3
HOURS QUICKER THAN THE 12Z GFS...WITH THE FRONT DROPPING SOUTH
FROM CANADA. THE MORNING KGGW SOUNDING PLACES MODERATE INSTABILITY
IN PLACE FOR THIS FRONT TO SPIN UP SOME THUNDERSTORMS LATE THIS
AFTERNOON AND EARLY EVENING. SPC HAS PLACED A LARGE AREA FOR
SLIGHT RISK IN THEIR CONVECTIVE OUTLOOK FOR TODAY. THE DEPICTED
AREA BEGINS NEAR THE YELLOWSTONE RIVER VALLEY AND SPREADS SOUTH
INTO THE CENTRAL PLAINS. THEREFORE THERE IS THE POSSIBILITY OF
SOME SEVERE DEVELOPING. SPC DOES STATE THAT THE FORCING NEEDED FOR
THUNDERSTORMS TO BEGIN IS A BIT UNCERTAIN. I SUSPECT THAT IS DUE TO
THE DIFFERENCES BETWEEN THE MODELS AND THE EARLIER TIMING OF
SUNSET. SO WILL KEEP SEVERE WORDING IN THE AFTERNOON AND EVENING
GRIDS. ALTHOUGH SURFACE WIND WILL BE FROM THE NW...THIS MORNING
THERE WAS FOG ACROSS ROOSEVELT...DANIELS AND SHERIDAN COUNTIES
INDICATING SOME MOISTURE. AND DEW POINTS ARE NEAR 60F DEGREES AT
NOON. THERE IS BULK SHEAR OF AROUND 40KT AND MIXING FROM ABOVE
600MB AVAILABLE FOR STRONGER STORMS TO DEVELOP... BUT NO SURFACE
MOISTURE FEED FROM THE SOUTHEAST. BUT THE FRONTAL BOUNDARY AND
AVAILABLE SURFACE MOISTURE...ALONG WITH TEMPERATURES RISING WELL
ABOVE THE TRIGGER TEMPERATURES...CAN SEE SOME STORMS GETTING SPUN
UP. HIGH RESOLUTION MODELS DO SHOW A DISTINCT MOISTURE LINE
FORMING OVER THE AREA LATER TODAY. LATER TONIGHT WEAK EMBEDDED
IMPULSES WILL RUN ACROSS THIS COLD FRONT THAT BECOMES STATIONARY
NW TO SE ACROSS NEMONT TO DEVELOP BROAD SCALE LIFT. SO WIDESPREAD
SHOWERS WILL CONTINUE INTO TUESDAY. WITH COOLING TEMPERATURES...
AROUND 10F DEGREES COOLER...THUNDER SHOULD DIMINISH LATER TONIGHT
AND TUESDAY.

TUESDAY NIGHT AND WEDNESDAY...THERE WILL BE A SLIGHT BREAK IN THE
PRECIPITATION TUESDAY EVENING. HOWEVER THE HUDSON BAY LOW MOVES
INTO SOUTHERN MANITOBA WITH ANOTHER BACKDOOR SHORTWAVE AND COLD
FRONT SWEEPING INTO NEMONT WEDNESDAY AFTERNOON. TEMPERATURES ARE
EXPECTED TO REBOUND BEFORE THE FRONT MOVES IN. THEREFORE EXPECT
SOME SHOWER ACTIVITY WITH THUNDER. SCT

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...

MADE A FEW MINOR ADJUSTMENTS TO THE LONG TERM FORECAST. LATEST
MODEL RUNS HAVE BEEN CONSISTENT WITH PREVIOUS...WITH THE EXCEPTION
THAT THE LATEST EC RUN IS SOMEWHAT DRYER ON SATURDAY...AND IN
BETTER AGREEMENT WITH THE GFS. GENERAL PATTERN CONTINUES WITH THE
REGION IN MID-LEVEL NORTHWESTERLY FLOW WITH HIGH PRESSURE OVER THE
SOUTHWESTERN US. THIS PATTERN PERMITS THE PASSAGE OF SHORTWAVES
THAT SUPPORT OCCASIONAL THUNDERSTORM ACTIVITY. THIS PATTERN HAS
ALSO KEPT THE AREA ON THE COOL SIDE OF TEMPERATURES. TEMPERATURES
MAY REBOUND SOME THIS WEEKEND AS WESTERN RIDGE STRENGTHENS SOME
INCREASING EXTENT OF WARM AIR NORTHWARD.  MARTIN

PREVIOUS LONG TERM DISCUSSION...

STRONG UPPER LOW SPINNING OVER MANITOBA AT THE BEGINNING OF THE
PERIOD WILL DRIFT INTO ONTARIO BY THE WEEKEND. THIS WILL ALLOW THE
UPPER RIDGE IN THE GREAT BASIN TO BUILD INTO THE NORTHERN
ROCKIES/PLAINS.

UNSTABLE NORTHWEST FLOW AND POSITION OF THE THERMAL BOUNDARY OVER
MONTANA WILL CONTINUE THE THREAT OF THUNDERSTORMS FOR WEDNESDAY
NIGHT AND THURSDAY. AS THE UPPER LOW BEGINS TO MOVE EAST...COOL
HIGH PRESSURE IS PULLED INTO THE NORTHERN PLAINS. THIS WILL SHIFT
THE THERMAL BOUNDARY WESTWARD AND BRING A BRIEF PERIOD OF DRY
WEATHER TO MOST OF NORTHEAST MONTANA.

AS RIDGE REBOUNDS SO DOES THE THERMAL BOUNDARY WITH TEMPERATURES
WARMING. THREAT FOR THUNDERSTORMS ALSO RETURNS ALTHOUGH TIMING OF
SHORTWAVES MOVING THROUGH THE RIDGE UNCERTAIN IN THE LATE STAGES
OF THE FORECAST PERIOD. EBERT

&&

.AVIATION...
SCATTERED THUNDERSTORMS WILL PROGRESS FROM WEST TO EAST ACROSS THE
AREA THIS AFTERNOON AND TONIGHT WITH CONVECTIVE ACTIVITY EXITING
INTO NORTH DAKOTA BEFORE MIDNIGHT. SOME STORMS MAY BE SEVERE WITH
LARGE HAIL AND STRONG WINDS FROM STORM OUTFLOW. THIS ACTIVITY IS
COINCIDENT WITH A WEAK SURFACE TROUGH AND COLD FRONT. LIGHT
SOUTHERLY WINDS AHEAD OF THE FRONT WILL BECOME MODERATE TO LIGHT
NORTHERLY BEHIND THE FRONT. FOLLOWING PASSAGE OF THE FRONT AND
STORMS TONIGHT...CONDITIONS WILL BE BENIGN THROUGH TUESDAY. MARTIN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 5, 2:02 AM MST, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
302 AM MDT MON AUG 5 2013

MTZ016>027-059>062-061000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
302 AM MDT MON AUG 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SHORTWAVE WILL MOVE ACROSS THE AREA THIS AFTERNOON AND EVENING
GENERATING SHOWERS AND THUNDERSTORMS. SOME STORMS COULD POSSIBLY
BECOME SEVERE WITH LARGE HAIL AND GUSTY WINDS... ESPECIALLY ACROSS
THE YELLOWSTONE VALLEY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 5, 1:14 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
214 PM MDT MON AUG 5 2013

MTZ021-052115-
PETROLEUM-
214 PM MDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PETROLEUM COUNTY IN NORTHEAST MONTANA...

UNTIL 315 PM MDT.

AT 212 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES WEST OF FLATWILLOW...MOVING EAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   FLATWILLOW...
   US HIGHWAY 87 FROM MILE MARKER 22 TO 27...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4685 10862 4690 10861 4693 10793 4688 10794
      4688 10792 4687 10792 4685 10788 4676 10783
      4675 10784 4674 10862 4675 10864 4683 10864
TIME...MOT...LOC 2014Z 277DEG 29KT 4679 10858

PROTON
WEATHER.GOV/GLASGOW
Special weather statement, Aug 5, 1:46 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
246 PM MDT MON AUG 5 2013

MTZ016-059-052145-
PHILLIPS-
246 PM MDT MON AUG 5 2013

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 345 PM MDT.

AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES NORTH OF DODSON...MOVING SOUTHEAST AT 20
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF CENTRAL PHILLIPS COUNTY...
  US HIGHWAY 191 FROM MILE MARKER 1 TO 40...
  US HIGHWAY 2 FROM MILE MARKER 460 TO 490...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4867 10751 4845 10748 4826 10790 4840 10818
      4858 10833 4873 10817
TIME...MOT...LOC 2044Z 304DEG 16KT 4860 10813

PROTON
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 104 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Garfield

When
August 5, 1:47 PM MST
Where
Garfield County, 2.5 mi SW of Jordan
Measured
0.88 in hail
Reported by
Public
Coordinates
47.290, -106.910

Public reported nickel-sized hail.

Hail, Phillips

When
August 5, 2:05 PM MST
Where
Phillips County, 10.37 mi S of Loring
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
48.650, -107.860

Trained spotter reported half dollar sized hail.

Hail, Phillips

When
August 5, 2:10 PM MST
Where
Phillips County, 4.98 mi NNE of Bowdoin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.440, -107.540

Trained spotter reported nickel-sized hail.

Hail, McCone

When
August 5, 3:28 PM MST to 3:30 PM MST
Where
McCone County, 4.86 mi S of Vida
Measured
1.75 in hail
Reported by
Public
Coordinates
47.760, -105.490

Public reported golf ball sized hail.

Hail, Valley

When
August 5, 3:50 PM MST
Where
Valley County, 4.37 mi SSE of Baylor
Measured
1 in hail
Reported by
Public
Coordinates
48.590, -106.370

Public reported quarter-sized hail.

Hail, Roosevelt

When
August 5, 4:11 PM MST
Where
Roosevelt County, 8.96 mi ESE of Volt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.330, -105.540

Trained spotter reported penny-sized hail.

Thunderstorm Wind, Roosevelt

When
August 5, 4:35 PM MST
Where
Roosevelt County, 3.58 mi NNW of Poplar Arpt
Measured
60 kt (69 mph) estimated gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
48.170, -105.200

Trained spotter reported they lost part of the roof of a steel outbuilding.

Thunderstorm Wind, Roosevelt

When
August 5, 4:43 PM MST
Where
Roosevelt County, 0.46 mi W of Poplar Arpt
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
48.120, -105.190

Trained spotter reported an antenna broken off their home and broken tree branches down.

Hail, Roosevelt

When
August 5, 4:43 PM MST
Where
Roosevelt County, 1 mi NE of Poplar
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
48.110, -105.185

Trained spotter reported nickel-sized hail.

Thunderstorm Wind, Roosevelt

When
August 5, 4:50 PM MST to 4:55 PM MST
Where
Roosevelt County, 1 mi NNW of Sprole
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
48.133, -105.058

Taken at the Poplar RAWS station east of Poplar.

Hail, Richland

When
August 5, 5:00 PM MST to 5:50 PM MST
Where
Richland County, 36 mi WNW of Sioux Pass Dot to 13 mi N of Lambert
Measured
1.5 in hail
Reported by
NWS Storm Survey
Coordinates
48.129, -105.050

Reports from spotters, the public and emergency management indicate a very large area of significant crop loss about 5-10 miles either side of the line indicated. Combined with some winds of up to 118 mph (estimated based on the damage photos), the hail and wind destroyed a large area of crops. There are no good estimates of loss, but the few farmers we did speak to told us they lost thousands of acres, totaling in the millions of dollars of crop loss.

Thunderstorm Wind, Richland

When
August 5, 5:20 PM MST
Where
Richland County, 17.5 mi NNE of Lambert
Measured
103 kt (119 mph) estimated gust
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
47.914, -104.476

Ten power poles that were only 1-2 years old were snapped by the powerful thunderstorm winds.

Hail, Richland

When
August 5, 5:27 PM MST
Where
Richland County, 11.3 mi NNE of Enid
Measured
1.75 in hail
Property damage
$2,000
Reported by
Public
Coordinates
47.860, -104.730

Public reported golf ball sized hail, a broken window, and crop damage.

Thunderstorm Wind, Richland

When
August 5, 5:30 PM MST
Where
Richland County, 11.3 mi NNE of Enid
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
47.860, -104.730

Public reported power poles knocked down. Power not restored for several hours.

Thunderstorm Wind, Richland

When
August 5, 5:30 PM MST
Where
Richland County, 14.5 mi NNE of Lambert
Measured
78 kt (90 mph) estimated gust
Property damage
$150,000
Reported by
NWS Storm Survey
Coordinates
47.874, -104.501

Based on photos from emergency management and in discussion with those in the area, the wind speed is estimated to be at least 90 mph. Trees were stripped of their leaves, windows were broken, There was a home with part of the roof torn off, windows broken a shed completely destroyed, and a nearly one hundred year old barn that had been restored in the past two years that was destroyed.

Thunderstorm Wind, Richland

When
August 5, 5:39 PM MST
Where
Richland County, 5.6 mi W of Sioux Pass Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
47.940, -104.450

Trained spotter estimated 60 mph winds causing power surges in their home.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2013Every state in 2013This day in weather historyWarnings in Montana, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475260, 475251, 475261, 475258, 475252, 475262, 475253, 475254, 475255, 476203, 476213, 476204, 475256, 475259, 476208, 475257.